Tornadoes · United States · Nebraska · 2013

EF0 tornado, Elba, Nebraska, May 29, 2013

This EF0 tornado ran 0.0 miles across Howard County on May 29, 2013, touching down at 6:05 PM CDT and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 29, 2013
Touchdown
6:05 PM CDT (23:05 UTC)
Path length
0.0 miles (0.0 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
County
Howard County
Touchdown point
41.316, -98.716
Lift-off point
41.316, -98.716
Record number
1305291705-01

What the Weather Service recorded

There was a lot of active weather across South Central Nebraska on this Wednesday, occurring in multiple episodes throughout the entire day, culminating in seven tornadoes. Three of these tornadoes were classified as EF-1 with the other four producing EF-0 damage. Just after sunrise, scattered showers and thunderstorms developed. While most of these storms were sub-severe, the first severe reports of the day occurred over Franklin county. Just before 10 am CDT, one inch hail fell over parts of Franklin county. These thunderstorms departed into eastern Nebraska by 1 pm CDT. In the wake of the initial storms, several storms, some of which were supercells, formed over Webster and Franklin counties, and congealed into clusters and lifted northeast into Adams and Clay counties. Around 2 pm CDT, hail up to the size of golf balls was reported in and nearby Hastings. As these storm clusters moved north, new isolated supercells formed in surrounding areas, including in their wake. These newly-formed cells were the ones that produced several highly-visible tornadoes over York and Clay counties. Six tornadoes occurred in a two hour period, between 3 and 5 pm CDT, over these counties. Other storms lifted into Nuckolls and Thayer counties from northern Kansas. One of these storms produced 61 mph winds at the Hebron municipal airport just before 5 pm CDT. Just after this time, another isolated supercell formed over Hall county and moved north into Howard county. This storm produced a brief tornado near Ashton and one inch hail near Cotesfield. While this was the last of the severe weather, the thunderstorms were far from over. A squall line, which had been active over southwestern Nebraska, advanced eastward while continuing to weaken. The repeated thunderstorm development resulted in significant rainfall amounts. Measurements of 2 to 3 inches were widespread. The highest total was 3.76 inches, in the town of Harvard and 7 miles southeast of Stromsburg.||These numerous thunderstorms, and the associated severe weather, were a result of lee cyclogenesis over Colorado. A negatively tilted upper-level trough extended from Colorado southeastward to Texas, with the leading edge of a 100 knot upper-level jet streak just to the west. The atmosphere was extremely unstable. Temperatures nearing 80 degrees, with dewpoints approaching 70 degrees, resulted in MLCAPE of 3000 to 3500 J/kg. Deep layer shear was around 40 knots. The supercells that became tornadic occurred in areas where surface winds were significantly veered from the southeast.

This tornado briefly touched down approximately 6 miles northeast of Ashton, with a maximum wind speed estimated to be 75 MPH. No damage was reported with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 20:06 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
16:47 UTC17:15 UTCSevere Thunderstorm WarningGID
20:06 UTC03:00 UTCTornado WatchGID
23:06 UTC23:30 UTCTornado WarningGID
23:27 UTC23:53 UTCSevere Thunderstorm WarningGID

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 29, 4:04 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 29, 4:04 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT WED MAY 29 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 405 PM CDT WED MAY 29 2013

SEVERE WEATHER IS ONGOING EARLY THIS AFTERNOON WITH ANOTHER ROUND
OF SEVERE WEATHER EXPECTED BY LATE AFTERNOON AND EVENING. THE SFC
LOW IS LOCATED OVER WESTERN KANSAS WITH AN OCCLUDED FRONT/WARM
FRONT EXTENDING TO THE NORTHEAST INTO NEBRASKA. THERE IS A DRY
LINE EXTENDING ACROSS MUCH OF WESTERN KANSAS. THUNDERSTORMS HAVE
BEEN ONGOING THROUGH MUCH OF THE DAY ACROSS SOUTHWEST AND SOUTH
CENTRAL NEBRASKA. THE DRY LINE ACROSS WESTERN KANSAS WAS
BEGINNING TO FIRE OFF THUNDERSTORMS AS OF 330PM.

THE ENVIRONMENT IS VERY UNSTABLE WITH 20Z MLCAPE VALUES RANGING
FROM 2500 TO 3500 J/KG ACROSS THE FORECAST AREA WITH LITTLE IF ANY
CIN REMAINING. STRONG SFC AND DEEP LAYER CONVERGENCE AT 3 PM ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS NEAR THE FRONTAL BOUNDARY
WILL BE THE PRIMARY AREA OF CONCERN FOR EXPECTED NEW THUNDERSTORM
DEVELOPMENT OVER THE NEXT FEW HOURS. THESE THUNDERSTORMS WILL THEN
TRACK NORTHEAST ACROSS MOST OF OUR FORECAST AREA.

THIS IS A VERY VOLATILE SEVERE WEATHER ENVIRONMENT WITH TORNADOES
ALREADY REPORTED ACROSS OUR FORECAST AREA FROM SOME OF OUR EARLIER
STORMS. LOW LEVEL SOUTHEASTERLY WINDS HAVE ENHANCED THE LOW LEVEL
SHEER WITH 0-1 KM SHEAR VALUES OF 20-25 KTS AND 0-1 KM SRH VALUES
AS HIGH AS 200 TO 250 M2/S2. WIND SHEAR WILL REMAIN HIGH THROUGH
THE EVENING ALLOWING FOR A CONTINUED SEVERE WEATHER THREAT
INCLUDING THE POSSIBILITY OF TORNADOES. STORMS WILL EVENTUALLY
TAKE ON A MORE LINEAR MODE BY LATER THIS EVENING WITH THE PRIMARY
THREAT BECOMING STRAIGHT LINE WINDS...ALTHOUGH A QLCS MAY DEVELOP
WITH SOME TORNADO POTENTIAL IN BOWING LINE SEGMENTS. LARGE HAIL
WILL BE A CONTINUED THREAT THROUGH MUCH OF THE PERIOD WITH GOLF
BALL SIZED HAIL CERTAINLY POSSIBLE. A FEW LOCATIONS MAY EVEN SEE
LARGER THAN GOLF BALL SIZED HAIL TODAY. THE THUNDERSTORMS WILL
LARGELY MOVE EAST OF OUR CWA BY MIDNIGHT WITH A DECREASING SEVERE
WEATHER THREAT FROM AROUND MIDNIGHT ONWARD.

THURSDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE BUT THE BEST
CHANCE OF STORMS WILL BE EAST OF OUR FORECAST AREA. WE ARE ONLY
EXPECTING A SLIGHT CHANCE OF SEVERE WEATHER FOR AREAS EAST OF
HIGHWAY 281.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 405 PM CDT WED MAY 29 2013

GIVEN THE RECENT ACTIVE/FAIRLY WET PATTERN OF LATE...THE MAIN
STORY DURING THIS PERIOD INVOLVES A TRANSITION TO QUIETER/DRIER
WEATHER. ALTHOUGH SOME FAIRLY LOW POPS HAVE BEEN MAINTAINED FOR
PARTS OF THE CWA THURSDAY NIGHT...FRIDAY AFTERNOON AND SATURDAY
AFTERNOON...CURRENTLY HAVE FRIDAY NIGHT...AND SATURDAY NIGHT
THROUGH SUNDAY NIGHT POP-FREE FOR THE ENTIRE CWA.
THEREAFTER...THERE WILL BE A RETURN TO AT LEAST SLIGHT
THUNDERSTORM CHANCES IN THE MONDAY-WEDNESDAY TIME FRAME...AND
POSSIBLY AT LEAST A LIMITED SEVERE WEATHER THREAT...BUT ITS TOO
EARLY TO TALK SPECIFICS. HIGH TEMPS WILL GENERALLY FLUCTUATE
BETWEEN THE LOW 70S AND MID 80S...WITH SATURDAY LOOKING LIKE THE
OVERALL COOLEST DAY WITH HIGHS ONLY IN THE 60S IN MOST NEB
ZONES...AND TUESDAY THE WARMEST DAY WITH HIGHS MAINLY MID-UPPER

STARTING OUT ON THURSDAY EVENING/NIGHT AFTER 7 PM...ANY RISK OF
STRONG/SEVERE STORMS DURING THE LATE AFTERNOON ACROSS THE EASTERN
CWA SHOULD BE ON THE WANE...AS WHATEVER INSTABILITY IS LEFT
QUICKLY DIMINISHES. ON THE SYNOPTIC SCALE...THE MID/UPPER LEVEL
FLOW IS QUASI-ZONAL ON THE SOUTHERN PERIPHERY OF A CLOSED 500
MILLIBAR LOW CENTERED ALONG THE SD/ND BORDER. DURING THE
EVENING...WILL LINGER SOME SOME SLIGHT STORM CHANCES ACROSS THE
MAJORITY OF THE CWA...BUT WILL LEAVE OUT MOST NEB COUNTIES SOUTH
OF I-80 AND W OF HIGHWAY 281. AFTER MIDNIGHT...HAVE SOME 20-30
POPS ONLY WITHIN THE SOUTHEAST 1/3 OF THE CWA...TO ACCOUNT FOR THE
SUGGESTION OF SOME MODELS THAT SOME STORMS WILL PERSIST ALONG THE
FAR NORTHWEST PERIPHERY OF A 45+ KT LOW LEVEL JET CENTERED OVER
CENTRAL/EASTERN KS. WITH DRIER AIR ADVECTING IN FROM THE
WEST...LOWERED LOWS SLIGHTLY....AIMING FOR A RANGE FROM UPPER
40S/LOW 50S WEST TO MID/UPPER 50S EAST.

FRIDAY/FRIDAY NIGHT...THE NORTHERN PLAINS CLOSED MID LEVEL LOW
STARTS TO OPEN UP A BIT AND MOVE EAST...WHILE AT THE SURFACE...IT
WILL BECOME A BIT BREEZY FROM THE WEST DURING THE DAY AT SUSTAINED
SPEEDS 15-20 MPH DURING THE AFTERNOON. WHILE A DECENT INSTABILITY
AXIS COULD RESIDE JUST EAST/SOUTHEAST OF THE CWA...NOT THINKING
MUCH OF A SEVERE THREAT LOCALLY...BUT WILL CARRY SOME SLIGHT
THUNDERSTORM CHANCES ONLY DURING THE AFTERNOON HOURS MAINLY ACROSS
THE NORTHEAST 1/2 TO ACCOUNT FOR THE POSSIBILITY OF SOME WEAK
ACTIVITY DEVELOPING IN A STEEP LAPSE RATE ENVIRONMENT UNDER A
SHORTWAVE TROUGH PASSING THROUGH ALOFT. AS DEWPOINTS FALL INTO THE
40S AND EVEN 30S DURING THE AFTERNOON...RELATIVE HUMIDITY VALUES
ARE PROGGED WELL DOWN INTO THE 20S MAINLY ACROSS THE SOUTHWEST
CWA...BUT GIVEN THE RECENT RAINS AND UNFAVORABLE FUEL STATUS FOR
LARGE FIRE GROWTH...WE WILL REFRAIN FROM ANY ELEVATED/NEAR
CRITICAL FIRE DANGER IN THE HAZARDOUS WEATHER OUTLOOK. WILL KEEP
FRIDAY NIGHT DRY WITH BEST THUNDERSTORM POTENTIAL WELL SOUTH AND
EAST.

SATURDAY/SATURDAY NIGHT...OTHER THAN THE SLIGHTEST CHANCE OF A
PASSING RAIN SHOWER NORTH OF I-80...LOOKS LIKE A DRY 24 HOURS CWA-
WIDE. THIS SHOULD BE THE COOLEST DAY OF THE FORECAST
PERIOD...ENHANCED BY RATHER BREEZY NORTHWEST WINDS SUSTAINED
AROUND 20 MPH AND POSSIBLY STRONGER. CONFIDENCE IS HIGH IN A DRY
SATURDAY NIGHT WITH HIGH PRESSURE SETTLING IN...AND LOWS ARE AIMED
DOWN AROUND 50 MOST AREAS AND POSSIBLY MID 40S FAR WEST.

SUNDAY/SUNDAY NIGHT...CONFIDENCE CONTINUES HIGH IN A DRY 24 HOURS
AS LOW AMPLITUDE MID LEVEL RIDGING OVERSPREADS THE CENTRAL PLAINS.

MONDAY/MONDAY NIGHT...A RETURN TO SOUTHERLY LOW-LEVEL FLOW RESULTS
IN INCREASING MOISTURE AND INSTABILITY...AND THE FAR SOUTHEAST
PERIPHERY OF A MID LEVEL SHORTWAVE TROUGH CENTERED OVER THE
NORTHERN ROCKIES STARTS TO BRUSH INTO THE CENTRAL PLAINS. THESE
ARE FAIRLY SHAKY/LOW COVERAGE STORM CHANCES AT ONLY 20-30 PERCENT.

TUESDAY THROUGH WEDNESDAY...STORM CHANCES GET A BIT BETTER AS THE
SHORTWAVE TROUGH PASSES BY TO THE NORTH AND EVENTUALLY NORTHEAST.
ALTHOUGH ITS FAR TOO SOON TO DETERMINE SPECIFICS...THE BEST
COVERAGE OF STORMS AND POSSIBLY SEVERE LOOKS TO TARGET THE
TUESDAY/TUESDAY NIGHT TIME FRAME.

&&

.AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 100 PM CDT WED MAY 29 2013

THERE ARE NUMEROUS AVIATION CHALLENGES INCLUDING MULTIPLE ROUNDS
OF THUNDERSTORMS IN AND AROUND KGRI THROUGH THIS EVENING. VARYING
WIND SPEED AND DIRECTION NEAR THUNDERSTORMS WILL ALSO BE A
CONCERN. FURTHERMORE...THERE WILL BE PERIODIC MVFR AND IFR
CONDITIONS DUE TO LOW CLOUDS ASSOCIATED WITH THUNDERSTORMS.
THUNDERSTORMS CONTINUE TO REDEVELOP TO THE SOUTHWEST OF KGRI AND
THESE THUNDERSTORMS WILL SWING THROUGH OR NEAR KGRI THIS
AFTERNOON. ANOTHER INTENSE LINE OF THUNDERSTORMS WILL LIKELY
DEVELOP ACROSS SOUTHWEST NEBRASKA INTO WESTERN KANSAS LATE THIS
AFTERNOON AND WILL PUSH NORTHEAST INTO KGRI THIS EVENING. SEVERE
WEATHER IS POSSIBLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ006-007-017>019.

&&

SHORT TERM...WESELY
LONG TERM...PFANNKUCH
AVIATION...WESELY
Hazardous weather outlook, May 29, 3:23 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED MAY 29 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
302030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
323 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE OUTLOOK AREA
THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERAL ROUNDS OF
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE WITH
HAIL AS BIG AS GOLF BALLS...THUNDERSTORM WIND GUSTS TO AROUND 70
MPH AND ISOLATED TORNADOES.

LOWLAND FLOODING WILL ALSO BECOME A CONCERN TODAY WITH LOCALLY
HEAVY RAINFALL OF 1 TO 3 INCHES...THE GREATEST THREAT FOR
LOCALIZED FLOODING WILL BE FOR THOSE AREAS ALONG AND SOUTH OF
INTERSTATE 80 IN NEBRASKA AS WELL AS ACROSS NORTH CENTRAL KANSAS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS
TODAY. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY ACROSS THE ENTIRE
OUTLOOK AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE...PRIMARILY EAST OF HIGHWAY 281.

THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS WITHIN THE OUTLOOK
AREA ON THURSDAY NIGHT...FRIDAY AFTERNOON...AND THEN BETWEEN NEXT
MONDAY AND WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED WITH ANY
STORMS THURSDAY NIGHT INTO FRIDAY AFTERNOON...SOME STORMS NEXT
WEEK COULD BECOME SEVERE...ESPECIALLY AROUND THE TUESDAY TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS PORTIONS OF THE
OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, May 29, 5:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
507 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          2 SSE YORK              40.84N 97.58W
05/29/2013                   YORK               NE   STORM CHASER

            REPORT OF RAIN WRAPPED TORNADO DIFFICULT TO SEE WITH
            OCASSIONAL DEBRIS PUFFS.

&&

SROSSI
Local storm report, May 29, 5:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             3 SW FRANKLIN           40.07N 98.99W
05/29/2013  M1.00 INCH       FRANKLIN           NE   TRAINED SPOTTER

            HAIL COVERED THE GROUND

0857 AM     HAIL             5 SW HILDRETH           40.29N 99.11W
05/29/2013  E1.00 INCH       FRANKLIN           NE   PUBLIC

0900 AM     HAIL             HILDRETH                40.34N 99.05W
05/29/2013  E0.75 INCH       FRANKLIN           NE   PUBLIC

1100 AM     HAIL             7 S RAVENNA             40.93N 98.91W
05/29/2013  E1.00 INCH       BUFFALO            NE   PUBLIC

1152 AM     HAIL             5 S CAIRO               40.93N 98.61W
05/29/2013  M0.75 INCH       HALL               NE   CO-OP OBSERVER

            1.30 RAINFALL IN 45 MINUTES ALONG WITH HAIL.

0120 PM     HAIL             GREELEY                 41.55N 98.53W
05/29/2013  E0.88 INCH       GREELEY            NE   LAW ENFORCEMENT

0159 PM     HAIL             HASTINGS                40.59N 98.39W
05/29/2013  E1.50 INCH       ADAMS              NE   PUBLIC

            QUARTER TO PING PONG BALL SIZE HAIL WAS REPORTED ON THE
            WEST SIDE OF HASTINGS.

0159 PM     HAIL             HASTINGS                40.59N 98.39W
05/29/2013  E0.88 INCH       ADAMS              NE   TRAINED SPOTTER

            WEST SIDE OF HASTINGS

0202 PM     HAIL             2 NE JUNIATA            40.61N 98.48W
05/29/2013  E1.75 INCH       ADAMS              NE   NWS EMPLOYEE

0206 PM     HAIL             4 N HASTINGS            40.65N 98.39W
05/29/2013  E0.88 INCH       ADAMS              NE   NWS EMPLOYEE

            47 MPH WIND GUST ALONG WITH NICKEL SIZE HAIL OBSERVED AT
            THE NWS OFFICE

0235 PM     HAIL             KEARNEY                 40.70N 99.08W
05/29/2013  E1.00 INCH       BUFFALO            NE   PUBLIC

            BY HILLTOP MALL

0235 PM     HAIL             KEARNEY                 40.70N 99.08W
05/29/2013  E0.88 INCH       BUFFALO            NE   EMERGENCY MNGR

0255 PM     HAIL             7 N RIVERDALE           40.88N 99.16W
05/29/2013  E1.75 INCH       BUFFALO            NE   TRAINED SPOTTER

            PING PONG BALL TO GOLF BALL SIZE HAIL WAS REPORTED AND 50
            TO 60 MPH WINDS.

0256 PM     TORNADO          3 N CLAY CENTER         40.57N 98.05W
05/29/2013                   CLAY               NE   EMERGENCY MNGR

            MULTIPLE REPORTS OF A TORNADO NORTH OF CLAY CENTER.

0315 PM     HAIL             4 NW PLEASANTON         41.01N 99.14W
05/29/2013  E1.75 INCH       BUFFALO            NE   TRAINED SPOTTER

0345 PM     HAIL             HENDERSON               40.78N 97.81W
05/29/2013  E1.75 INCH       YORK               NE   TRAINED SPOTTER

0345 PM     TORNADO          6 N SUTTON              40.69N 97.86W
05/29/2013                   CLAY               NE   LAW ENFORCEMENT

0420 PM     TORNADO          7 W YORK                40.87N 97.73W
05/29/2013                   YORK               NE   STORM CHASER

            ROPE TORNADO BRIEFLY ON GROUND. HAS LIFTED.

0421 PM     TORNADO          2 N CLAY CENTER         40.55N 98.05W
05/29/2013                   CLAY               NE   EMERGENCY MNGR

            TORNADO ON GROUND AT PRESENT TIME.

0427 PM     TORNADO          4 N CLAY CENTER         40.58N 98.05W
05/29/2013                   CLAY               NE   EMERGENCY MNGR

            RAIN WRAPPED TORNADO STILL ON GROUND NEAR HIGHWAY 6 AND
            ROAD P.

0433 PM     TORNADO          6 SW STOCKHAM           40.66N 98.02W
05/29/2013                   CLAY               NE   LAW ENFORCEMENT

            OUT BUILDING REPORTED DESTROYED ALONG WITH TREE DAMAGE
            NEAR ROAD P AND 318. TORNADO REPORTED ON GROUND
            APPROACHING STOCKHAM.

0436 PM     TORNADO          3 NW YORK               40.90N 97.64W
05/29/2013                   YORK               NE   STORM CHASER

0440 PM     HAIL             GOTHENBURG              40.93N 100.16W
05/29/2013  E1.00 INCH       DAWSON             NE   PUBLIC

            QUARTER SIZED HAIL RELAYED BY CHASER.

0450 PM     TSTM WND GST     9 NE HUNTER             39.33N 98.28W
05/29/2013  E50.00 MPH       MITCHELL           KS   TRAINED SPOTTER

0451 PM     TORNADO          3 S YORK                40.83N 97.60W
05/29/2013                   YORK               NE   NWS EMPLOYEE

            BRIEF TOUCHDOWN AND SINCE LIFTED.

0455 PM     TSTM WND GST     HEBRON AIRPORT          40.15N 97.59W
05/29/2013  M61.00 MPH       THAYER             NE   AWOS

0500 PM     TORNADO          2 SSE YORK              40.84N 97.58W
05/29/2013                   YORK               NE   STORM CHASER

            REPORT OF RAIN WRAPPED TORNADO DIFFICULT TO SEE WITH
            OCASSIONAL DEBRIS PUFFS.

0500 PM     TORNADO          2 NW BENEDICT           41.03N 97.63W
05/29/2013                   YORK               NE   STORM CHASER

            ONGROUND CONE TORNADO.

&&

PFANNKUC
Local storm report, May 29, 5:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     BRUNING                 40.34N 97.56W
05/29/2013  M50 MPH          THAYER             NE   TRAINED SPOTTER

&&

DOXEY
Special weather statement, May 29, 5:41 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT WED MAY 29 2013

KSZ006-007-NEZ075-076-084>086-292330-
ADAMS NE-CLAY NE-FRANKLIN NE-JEWELL KS-NUCKOLLS NE-SMITH KS-WEBSTER
NE-
541 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAMS...WEBSTER...
NUCKOLLS...EXTREME EASTERN FRANKLIN...SOUTHERN CLAY...NORTHERN JEWELL
AND NORTHEASTERN SMITH COUNTIES UNTIL 630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG SOUTH WINDS ALONG A NORTHWARD-MOVING OUTFLOW BOUNDARY FROM
THUNDERSTORMS OFF TO THE SOUTH AND EAST.

WIND GUSTS UP TO AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STRONG SOUTH WINDS INCLUDE...
  NELSON...
  OAK...
  LAWRENCE...
  ROSEMONT...
  CAMPBELL...
  BLUE HILL...
  BLADEN...
  DEWEESE...
  EDGAR...
  FAIRFIELD...
  AYR...

LAT...LON 3995 9793 3993 9846 3994 9875 4035 9874
      4035 9873 4046 9873 4045 9836 4047 9788
TIME...MOT...LOC 2240Z 188DEG 37KT 4018 9802 4017 9843
          4014 9870

PFANNKUCH
Local storm report, May 29, 5:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     BRUNING                 40.34N 97.56W
05/29/2013  E65 MPH          THAYER             NE   TRAINED SPOTTER

&&

PFANNKUC
Local storm report, May 29, 6:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          1 SE YORK               40.86N 97.58W
05/29/2013                   YORK               NE   TRAINED SPOTTER

            DAMAGE REPORTED TO A FARMSTEAD LOCATED NEAR THE
            INTERSECTION OF ROAD 12 AND ROAD N. MINOR DAMAGE TO HOME
            BUT SIGNIFICANT DAMAGE TO OUTBUILDINGS.

&&

PFANNKUC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

11.1 hours before the tornado, 159 km from the path. May 29, 2013.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 10 joules per kilogram, CIN -359, lifted condensation level 1032 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-359 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

0.9 hours after it, 159 km from the path. May 30, 2013.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 89 joules per kilogram, CIN -102, lifted condensation level 671 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -44 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-102 J/kg
Surface CAPE
44 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Ord/Sharp Field (ODX), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:26 UTC6864.4110° 10 kt19998.3-TSRA BR
21:53 UTC6865100° 14 kt20996.3VCTS
22:00 UTC6864.4100° 15 kt20996.3VCTS
22:22 UTC64.460.8320° 35 kt43998VCTS SQ
22:24 UTC62.655.4310° 28 kt43998.3VCTS SQ
22:30 UTC57.253.6330° 22 kt43999.7-TSRA SQ
22:53 UTC5554310° 16 kt261000.7-TSRA BR
22:55 UTC55.453.6320° 19 kt23999.7+TSRA BR
23:03 UTC55.453.6320° 17 kt281000.3+TSRA FG
23:09 UTC55.453.6310° 12 kt221001+TSRA BR
23:42 UTC55.455.4310° 12 kt1000VCTS RA BR
23:53 UTC5655320° 13 kt1000.3-RA
00:53 UTC5755350° 3 kt1001-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the touchdown began at 23:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:15 UTCHAIL 1.754 Nw PleasantonBuffalo, NE
21:46 UTCTORNADO1 W ComstockCuster, NETORNADO ON THE GROUND ONE HALF MILE WEST OF COMSTOCK.
23:05 UTCTORNADO6 Ne AshtonHoward, NE
23:23 UTCHAIL 12 Se CotesfieldHoward, NE
00:00 UTCFLOODCotesfieldHoward, NESPOTTER WAS LOOKING FOR STORM DAMAGE AROUND COTESFIELD LAST EVENING. NONE WAS FOUND BUT WATER RUNNING ACROSS NON-PAVED ROADS OUTSIDE OF TOWN. AT SOME LOCATIONS THE DIRT ROADS WERE WERE BEING WORN AWAY AND WERE DOWN TO ON

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 29, 2013

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 299:50 AM MDTEF0Rio Blanco, CO1.040
May 292:56 PM CDTEF0Clay, NE0.525
May 293:30 PM CDTEF0Briscoe, TX0.750$5,000
May 293:35 PM CDTEF0Logan, KS0.125
May 293:44 PM CDTEF0Hall, TX0.650
May 293:45 PM CDTEF0Clay, NE0.015
May 294:20 PM CDTEF0York, NE0.015
May 294:21 PM CDTEF1Clay, NE4.375$200,000
May 294:36 PM CDTEF1York, NE8.4150$500,000
May 294:46 PM CDTEF0Custer, NE0.335
May 294:48 PM CDTEF1York, NE15.9400$1.5 million
May 295:00 PM CDTEF1Canadian, OK0.220$20,000
May 295:43 PM CDTEF0Gove, KS1.325
May 295:46 PM CDTEF0Clayton, IA to WI6.410$20,000
May 296:47 PM EDTEF2Schenectady, NY12.81,7601
May 296:57 PM EDTEF1Schoharie, NY1.6200
May 296:00 PM CDTEF0Butler, NE0.625
May 296:08 PM CDTEF0Wheeler, NE0.235
May 297:10 PM EDTEF1Saratoga, NY0.8200
May 296:42 PM CDTEF1Cleveland, OK0.110$40,000
May 296:50 PM CDTEF0Kearny, KS0.375
May 297:00 PM CDTEF0Kearny, KS0.3100
May 297:20 PM CDTEF0Kearny, KS0.175
May 297:21 PM CDTEF0Beckham, OK0.8150
May 298:10 PM CDTEF1Phillips, KS0.840$80,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.